Colorado, 2014

Winter Storm and Winter Weather in Colorado, January 3 to 5, 2014

January 3 to 5, 2014 · NWS BOU · 4 events in 4 counties and zones

A winter storm produced heavy snow in parts of the North Central Mountains, heaviest north of Interstate 70. 5 inches, 4 miles southeast of Gould.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm produced heavy snow in parts of the North Central Mountains, heaviest north of Interstate 70. Eldora Ski Area measured 14 inches of snow, with 11.5 inches, 4 miles southeast of Gould. Heavy snow fell over parts of the Front Range Foothills as well. Trained spotters in Genesee and 4 miles west-southwest of Eldorado Springs measured 10 inches of snowfall. Elsewhere, storm totals ranged from 4 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 2, 8:58 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Jan 2, 8:58 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
858 PM MST THU JAN 2 2014

.UPDATE...

&&

.SHORT TERM...A RELATIVELY QUIET NIGHT ACROSS NORTHEAST COLORADO
WITH MODERATE NORTHWEST FLOW IN PLACE. WATER VAPOR IMAGERY SHOWED
A WEAK WAVE OVER NEBRASKA PANHANDLE WITH SOME ENHANCED SUBSIDENCE
OVER THE FRONT RANGE. SOME GUSTY WINDS UP OVER HIGHER ELEVATIONS
BUT SO FAR ONLY IN THE 30-40 MPH RANGE. WINDS EXPECTED TO INCREASE
OVER EAST SLOPES LATER TNT AND FRIDAY AS MOUNTAIN WAVE CONDITIONS
DEVELOP. AS USUAL...THIS WINDY PERIOD LOOKS MARGINAL FOR HIGH
WINDS AS THE STRONGEST WINDS WILL LIKELY REMAIN OVER HIGHER
ELEVATIONS. THE SHEAR PROFILE LOOKS GOOD FOR MOUNTAIN WAVE
ACTIVITY BUT DOES NOT SHOW A STRONG MOUNTAIN TOP INVERSION FOR AN
AMPLIFIED WAVE. COULD BE SOME GUSTS IN THE 50-70 MPH RANGE BUT
DON'T THINK THERE WILL BE A WIDESPREAD WIND EVENT.

AS FOR THE INCOMING STORM SYSTEM SNOW SHOULD START TO DEVELOP
FRIDAY EVENING OVER NORTHERN MOUNTAINS AND ASSOCIATED COLD FRONT
AFTER 06Z OVER THE PLAINS. THIS LOOKS A LITTLE QUICKER THAN
EARLIER FORECAST. TO EARLY YET...BUT WINTER WX ADVISORIES MAY BE
NEEDED OVER MOUNTAINS AND NORTHEAST PLAINS FOR THIS UPCOMING
SYSTEM.

.AVIATION...SURFACE WINDS RETURNING TO DRAINAGE THIS EVENING. MAIN
ADDITION WITH NEXT UPCOMING 06Z TAF WILL BE TO PUT IN COLD FRONT
ARRIVAL LATE FRIDAY NIGHT WITH SNOW DEVELOPING BEFORE 12Z
SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 342 PM MST THU JAN 2 2014/

SHORT TERM...WEAKENING NORTHWEST FLOW ALOFT CURRENTLY ACROSS
REGION AS UPPER LEVEL SHORT WAVE RIDGE CONTINUES TO BUILD OVER
COLORADO. STILL SOME GUSTY WINDS TO 35 MPH OVER HIGHER MOUNTAINS
AND ALONG FOOTHILLS. SATELLITE SHOWING BATCH OF MID LEVEL MOISTURE
SPREADING OVER MOUNTAINS AND ALONG FOOTHILLS...WITH A BIT OF A
WAVE CLOUD ALONG FOOTHILLS. FLOW ALOFT INCREASES OVERNIGHT AND
BECOMES A BIT MORE WESTERLY AS AN UPPER TROUGH MOVES INTO THE
NORTHERN GREAT BASIN. SPATIAL CROSS SECTIONS SHOW CROSS MOUNTAIN
FLOW INCREASING TO AROUND 35 KTS AT MOUNTAIN TOP BY 12Z. WINDS TO
INCREASE ONCE AGAIN ACROSS THE MOUNTAINS AND HIGHER FOOTHILLS WITH
GUSTS APPROACHING 40 MPH. MID AND HIGH LEVEL MOISTURE WILL
GRADUALLY INCREASE AFTER MIDNIGHT WITH A REDEVELOPMENT OF A WAVE
CLOUD IN AND NEAR THE FOOTHILLS TOWARDS MORNING. ON FRIDAY...
FAIRLY STRONG WEST NORTHWEST FLOW WILL BE OVER THE AREA AS UPPER
TROUGH CONTINUES TO MOVE INTO THE GREAT BASIN. MOUNTAIN WAVE TO
DEVELOP BY THE AFTERNOON WITH INCREASING GRADIENT ACROSS THE
STATE. FORECAST SOUNDINGS SHOWING A WEAK MOUNTAIN TOP INVERSION.
WINDS WILL CONTINUE TO INCREASE ACROSS MOUNTAINS AND FOOTHILLS
THROUGH THE DAY AS CROSS MOUNTAIN FLOW INCREASES TO AROUND 55 KTS
NEAR MOUNTAIN TOP. AT THIS TIME...THE THREAT FOR HIGH WINDS IS
LOW...WITH THE STRONGEST ARE EXPECTED ACROSS THE HIGHER MOUNTAINS
AND FOOTHILLS. SOME GUSTS TO 70 MPH WILL BE POSSIBLE DURING THE
AFTERNOON IN THE FAVORED HIGH WIND AREAS. DOWNSLOPE WINDS ALONG
FOOTHILLS AND ACROSS PLAINS WILL ALLOW FOR TEMPERATURES TO WARM
INTO THE 50S. MIDDLE LEVEL MOISTURE WILL CONTINUE TO INCREASE...
WITH THE POTENTIAL FOR AN EXTENSIVE WAVE CLOUD IN AND NEAR THE
FOOTHILLS. OROGRAPHICS IMPROVE BY 21Z AS MOISTURE DEPTH GRADUALLY
DEEPENS. SOME LIGHT SNOW COULD DEVELOP ACROSS THE MOUNTAINS BY THE
EVENING. BUT LAPSE RATES ACROSS MOUNTAINS ONLY AROUND 5 C/KM. SO
ANY ACCUMULATION WILL BE MINIMAL. BEST CHANCE OF ACCUMULATING SNOW
TO BE ACROSS ZONE 31 CLOSER TO THE MAIN DYNAMICS.

LONG TERM...THE NEXT STORM SYSTEM WILL DROP OUT OF THE NORTHWEST
AND MOVE ACROSS COLORADO LATE FRIDAY NIGHT INTO SATURDAY. THE MDLS
INDICATE WEAK TO MODERATE QG ASCENT AT THE SFC AND ALOFT FM 06Z-
18Z SATURDAY. THERE WILL BE A PERIOD OF UPSLOPE AS WELL SATURDAY
MORNING. AFTER 18Z...DECREASE QG ASCENT WILL DEVELOP...WITH
INCREASING QG DESCENT AFTER 00Z SUNDAY. STRONG WLY WINDS WILL
OCCUR IN THE MOUNTAINS FRIDAY EVENING...JUST AHEAD OF THE SYSTEM.
AS A RESULT...BEST CHC OF SNOW INITIALLY WL BE OVER WEST FACING
SLOPE WITH WIND GUSTS TO 65 MPH ABOVE TIMBERLINE AND EXPOSED
EASTERN SLOPES. THE MOUNTAIN WAVE BREAKS DOWN OVERNIGHT AS THE
AIRMASS MOISTENS UP AND DESTABILIZES. THE FRONT ITSELF IS PROGGED
TO MOVE THROUGH DENVER AROUND 12Z SATURDAY MORNING. TEMPERATURES
ON SATURDAY WILL BE LOCKED IN THE 20S FOLLOWING THE PASSAGE OF THE
COLD FRONT. THE FOCUS FOR SNOWFALL WILL SWITCH TO AREAS IN AND
NEAR THE FRONT RANGE AS THE UPSLOPE COMPONENT KICKS IN. DUE TO THE
PROGRESSIVE NATURE OF THIS SYSTEM...SNOW AMOUNTS WILL BE ON THE
LOW SIDE...WITH AMOUNTS OF 1 TO 4 INCHES. SNOWFALL WILL DECREASE
BY SATURDAY EVENING. A STRONG NORTHWESTERLY FLOW WL REMAIN OVER
COLORADO SATURDAY NIGHT THROUGH SUNDAY NIGHT...WITH A 130+ KT
UPPER LEVEL JET MOVING ACROSS COLORADO SUNDAY AFTN AND EVENING.
ANOTHER SURGE OF COLD AIR WILL MOVE THROUGH NORTHEAST COLORADO AT
THAT TIME. WITH THE UPPER LEVEL JET ORIENTED NORTH TO SOUTH OVER
DENVER...THE BEST AREA FOR CONDITIONAL SYMMETRIC INSTABILITY TO
THE NORTH AND EAST OF DENVER. THE FRIGID AMS WILL REMAIN LOCKED IN
PLACE THROUGH MONDAY WITH A GRADUAL MODIFICATION IN TEMPERATURES
ON TUESDAY. AN UPPER LEVEL RIDGE WILL BUILD IN FROM THE WEST
TUESDAY WITH THE FLOW ALOFT WEAKENING AND BECOMING MORE WESTERLY.
THE MDLS DO BRING A WEAK SYSTEM ACROSS COLORADO LATE TUESDAY AND
TUESDAY NIGHT...BUT CONFIDENCE IN THE OVERALL MDLS SOLUTIONS BY
THE MIDDLE OF NEXT WEEK IS FAIRLY LOW. SLGT CHC MTNS BUT WILL KEEP
THE NORTHEAST PLAINS GENERALLY DRY FOR WEDNESDAY AND THURSDAY.

AVIATION...LIGHT SOUTHEAST WINDS TO BECOME SOUTHERLY DURING THE
EVENING AS DRAINAGE FLOW DEVELOPS. WINDS TO BE MORE WESTERLY AT
KBJC. SPEEDS OF AROUND 10 KTS TO PREVAIL. SOME INCREASE IN MID AND
HIGH LEVEL MOISTURE AFTER 06Z WITH THE POTENTIAL FOR A WAVE CLOUD
IN AND NEAR THE FOOTHILLS AFTER 15Z. CEILINGS WILL REMAIN ABOVE
12000 FEET AGL. SOUTHWEST WINDS TO PREVAIL AT KDEN AND KAPA THROUGH
20Z BECOMING MORE WESTERLY BY 00Z. WINDS TO REMAIN WESTERLY AT
KBJC. VFR TO CONTINUE WITH CEILINGS AROUND 12000 FEET AGL BY 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ENTREKIN
LONG TERM....COOPER
AVIATION...ENTREKIN
Hazardous weather outlook, Jan 2, 10:33 AM MST, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1033 AM MST THU JAN 2 2014

COZ030>051-031745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1033 AM MST THU JAN 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH TONIGHT WITH DRY
CONDITIONS PREVAILING. TEMPERATURES WILL WARM TO THE UPPER 40S
AND LOWER 50S ACROSS THE PLAINS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...DRIER AND WARMER CONDITIONS WILL CONTINUE ACROSS THE
MOUNTAINS AND PLAINS. IT WILL BE WINDY IN THE MOUNTAINS AND
FOOTHILLS AS WELL WITH GUSTS UP TO 60 MPH. A STRONG COLD FRONT
WILL MOVE ACROSS THE AREA ALONG WITH AN UPPER LEVEL DISTURBANCE
LATE FRIDAY NIGHT INTO SATURDAY. AS A RESULT THERE WILL BE A GOOD
CHANCE OF SNOW IN THE MOUNTAINS AND ALONG THE FRONT RANGE...
ESPECIALLY ON SATURDAY. IN THE MOUNTAINS...STORM TOTALS OF 5 TO
10 INCHES WILL BE POSSIBLE... WITH 1 TO 3 INCHES ALONG THE URBAN
CORRIDOR. HIGH TEMPERATURES OVER NORTHEAST COLORADO WILL BE MUCH
COLDER WITH READINGS IN THE 25 TO 30 DEGREE RANGE.

SUNDAY AND MONDAY...IT WILL REMAIN COLD WITH JUST A CHANCE OF
LIGHT SNOW MAINLY IN THE MOUNTAINS. HIGHS BOTH DAYS OVER NORTHEAST
COLORADO WILL ONLY BE IN THE 20S. ANOTHER STORM SYSTEM IS EXPECTED
TO MOVE ACROSS COLORADO ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 3, 2:30 AM MST to January 4, 4:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 3, 2:30 AM MST to January 4, 4:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
January 3, 8:00 PM MST to January 5, 2:40 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, West Jackson & West Grand Counties Above 9000 Feet

When
January 3, 8:00 PM MST to January 5, 2:40 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494446, 494447, 494434, 494436.